Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 291, NWS Shreveport, LA

August 17, 2012Hempstead County, Nevada County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 17, 2012, 7:34 PM CDT for Hempstead County, Nevada County, Arkansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2012, 7:34 PM CDT (00:34 UTC)
Expired
Aug 17, 2012, 8:15 PM CDT
In force
41 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Hempstead County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 130 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:40 PM CDTTSTM WND DMG3 E Emmet, ARHIGHWAY 299 BLOCKED DUE TO DOWN TREES
Aug 17, 8:10 PM CDTTSTM WND DMG5 S Hope, ARLARGE OAK TREE FELL ON THE FRONT OF A HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WUUS54 KSHV 180034
SVRSHV
ARC057-099-180115-
/O.NEW.KSHV.SV.W.0291.120818T0034Z-120818T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
734 PM CDT FRI AUG 17 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  SOUTHWESTERN NEVADA COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 815 PM CDT

* AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EMMET...OR 8 MILES SOUTH OF PRESCOTT...AND MOVING SOUTH AT 15
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BODCAW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3372 9326 3344 9338 3345 9348 3348 9349
      3348 9367 3349 9368 3379 9346
TIME...MOT...LOC 0034Z 026DEG 12KT 3367 9341

$$

VII
1 follow-up statement
470 
WWUS54 KSHV 180101
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
801 PM CDT FRI AUG 17 2012

ARC057-099-180115-
/O.CON.KSHV.SV.W.0291.000000T0000Z-120818T0115Z/
HEMPSTEAD AR-NEVADA AR-
801 PM CDT FRI AUG 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NEVADA AND HEMPSTEAD COUNTIES...

AT 753 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR PERRYTOWN...AND WAS MOVING SOUTHWEST AT 
15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TREES WERE REPORTED DOWNED IN EMMET WITH THIS STORM. THIS IS A 
DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3372 9326 3344 9338 3345 9348 3348 9349
      3348 9367 3349 9368 3379 9346
TIME...MOT...LOC 0059Z 026DEG 12KT 3359 9345

$$

VII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:45 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 17, 2:45 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT FRI AUG 17 2012

.DISCUSSION...
VERY WET PATTERN APPEARS TO BE SHAPING UP ACROSS THE FOUR STATE
REGION THIS WEEKEND.

WE SAW A BRIEF TASTE OF THAT LATE LAST NIGHT AND EARLY THIS
MORNING AS A COMPLEX OF STRONG STORMS MOVED INTO NORTHEAST TEXAS
AND NORTHERN LOUISIANA...SOME OF WHICH PRODUCED LOCALLY HEAVY
RAINFALL.

THE SET UP FOR THE WEEKEND WILL BE A VERY SLOW MOVING COLD FRONT
AND NORTHWEST FLOW ALOFT BRINGING DISTURBANCES OUT OF THE PLAINS
AND INTO THE LOWER MISS VALLEY. AT 19Z THIS AFTERNOON...SFC
ANALYSIS IS PLACING THE FRONT NEAR A LIT...HOT...DFW LINE AND THE
FRONT HAS NOT MOVED MUCH IF AT ALL MOST OF THE DAY. CONVECTION
EARLIER TIED TO MCV ACTIVITY ACROSS OUR REGION HAS SINCE DIED OFF
AND THE DISTURBANCES ALOFT HAVE MOVED SOUTH OF OUR REGION. CU
FIELD HAS BEEN NONEXISTENT BECAUSE OF THE BLOWOFF FROM THE MORNING
CONVECTION BUT THAT IS NOT THE CASE ACROSS SE OK/S AR CLOSER TO
THE FRONTAL BOUNDARY. FOR THE OVERNIGHT PERIOD...HAVE HIGHER POPS
ACROSS OUR NORTHERN ZONES CLOSER TO THE BOUNDARY BUT IT MAY BE A
LATE NIGHT EVENT ONCE AGAIN BEFORE WE SEE AN INCREASE IN SHOWER/
THUNDERSTORM ACTIVITY FURTHER SOUTH ACROSS N LA AND THE I-20
CORRIDOR OF NE TX. PREFER THE SLOWER HANDLING OF THE SOUTHWARD
MOVING FRONT PER THE NAM/WRF AS THE GFS HAS BEEN TO QUICK TO MOVE
THIS BOUNDARY SOUTH TODAY. BY SATURDAY...THE FRONT TRIES TO MOVE
A LITTLE CLOSER SOUTH TOWARDS THE AR/LA BORDER BUT WILL LIKELY
STALL ACROSS S AR/SE OK. A FAIRLY STRONG DISTURBANCE MOVES SOUTH
AND EAST INTO THE REGION FROM THE UPPER RED RIVER VALLEY OVERNIGHT
TONIGHT WHICH WILL RESULT IN SCATTERED TO NUMEROUS CONVECTION
ACROSS MOST OF THE REGION SATURDAY INTO SATURDAY NIGHT. BY
SUNDAY...THE FRONT FINALLY GETS A NUDGE SOUTHWARD TOWARDS I-20
DURING THE DAY AND SOUTH OF THE CORRIDOR SUNDAY NIGHT BUT NOT
BEFORE YET ANOTHER ROUND OF NUMEROUS THUNDERSTORMS ACROSS THE
REGION SUNDAY...TAPERING OFF FROM NORTHWEST TO SOUTHEAST SUNDAY
NIGHT.

LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE THIS WEEKEND AND THIS
WILL NEED TO BE WATCHED CLOSELY. HAVE NOT POSTED A FFA BUT GIVEN
THE EXCESSIVE HEAVY RAINFALL THAT FELL EARLY THIS MORNING...THE
HEAVY RAIN POTENTIAL IS A BIT WORRISOME GIVEN THE SLOWER MOVEMENT
OF THE FRONTAL BOUNDARY. STRONG TO SEVERE THUNDERSTORMS WILL BE
TIED TO ANY KIND OF HEATING WE ARE ABLE TO GENERATE BETWEEN
PERIODS OF RAINFALL.

MADE VERY LITTLE CHANGES TO THE EXTENDED PORTION OF THE PACKAGE
BUT IT DOES APPEAR THAT A DRYING TREND WILL BEGIN MONDAY AND
CONTINUE THROUGH MUCH OF NEXT WEEK. THE ECMWF THROWS A MONKEY
WRENCH IN ALL THIS WITH A FAIRLY STRONG SHORTWAVE MOVING INTO OUR
REGION TUESDAY INTO WEDNESDAY BUT THIS IS KNEW TO THE MODEL AND
THUS WILL FOLLOW TO MORE CONSISTENT GFS FOR NOW IN THE EXTENDED
PERIODS.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
LINGERING BOUNDARIES ACROSS THE REGION TO SERVE AS THE FOCUS FOR
AFTERNOON AND EVENING CONVECTION. HOWEVER...BEST CHANCE OF TSRA
CONDITIONS EXPECTED AFTER MIDNIGHT AS A COLD FRONT ACROSS THE FOUR
STATE REGION INTERACTS WITH AN UPPER-LEVEL DISTURBANCE. SOUTHERLY
FLOW 5 TO 10 KNOTS TO BECOME NORTHWEST BEHIND THE FRONT AS IT MOVES
SOUTH OF THE REGION OVERNIGHT. OTHERWISE...MVFR CEILINGS AND
VISIBILITIES POSSIBLE BY DAYBREAK ACROSS MOST TERMINAL SITES.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  87  72  87  68 /  40  70  60  70  40
MLU  72  87  69  87  67 /  40  70  60  70  50
DEQ  70  86  67  85  63 /  50  70  60  70  20
TXK  69  86  69  86  64 /  50  70  60  70  30
ELD  70  86  67  86  64 /  50  70  60  70  30
TYR  73  88  71  88  67 /  40  70  60  70  40
GGG  73  88  72  88  66 /  40  70  60  70  40
LFK  75  92  73  92  70 /  30  70  50  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/05
Hazardous weather outlook, Aug 17, 11:30 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 AM CDT FRI AUG 17 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1130 AM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD REMAINS STALLED ACROSS PORTIONS OF CENTRAL ARKANSAS...
SOUTHEAST OKLAHOMA AND NORTH CENTRAL TEXAS. THIS FRONT WILL BEGIN
TO MOVE VERY SLOWLY SOUTH TOWARDS SOUTHWEST ARKANSAS AND THE
INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS BY THIS EVENING INTO THE
OVERNIGHT HOURS. STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS EVENING AS UPPER LEVEL DISTURBANCES MOVE UP AND OVER
THE FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE AS WE GO THROUGH THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

STRONG TO SEVERE THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ACROSS
THE REGION SATURDAY INTO SATURDAY AFTERNOON AS UPPER LEVEL
DISTURBANCES MOVE INTO THE REGION FROM THE WEST. THIS IN
COMBINATION WITH A STALLED FRONTAL BOUNDARY NEAR THE REGION AND
DAYTIME HEATING COULD BE THE INGREDIENTS FOR A FEW SEVERE
THUNDERSTORMS. THE ACTIVITY COULD CONTINUE INTO THE OVERNIGHT
HOURS SATURDAY NIGHT AS WELL. IN ADDITION TO THE SEVERE THREAT...
THE MOISTURE LADEN ATMOSPHERE WILL RESULT IN LOCALLY HEAVY
DOWNPOURS WITH THE THUNDERSTORM ACTIVITY THIS WEEKEND. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING INTO TONIGHT...BUT
BECOME MORE LIKELY FOR SATURDAY.

In the hours before

Special weather statement, Aug 17, 6:33 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
633 PM CDT FRI AUG 17 2012

ARZ050-059-OKZ077-180030-
LITTLE RIVER-MCCURTAIN-SEVIER-
633 PM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...HORATIO AND WINTHROP...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES EAST OF BROKEN BOW...OR 13
MILES WEST OF DE QUEEN...MOVING SOUTH SOUTHEAST AT 20 MPH. OTHER STRONG
STORMS WERE DEVELOPING BETWEEN HORATIO...AND TOLLETE.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

VII
Local storm report, Aug 17, 7:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
717 PM CDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     PRESCOTT                33.80N 93.39W
08/17/2012                   NEVADA             AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:30 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier60 min
Aug 17, 8:17 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier43 min
Aug 18, 12:58 AM CDTSevere Thunderstorm WarningSHVLittle River62 min
Aug 18, 6:13 AM CDTSevere Thunderstorm WarningSHVHoward, Little River, Sevier62 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.